Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2017, 4:09 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 12, 2017, 4:54 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:20 PM EDT | TSTM WND DMG | 5 Sw Fries, VA | THUNDERSTORM WINDS CAUSED 3 TO 6 INCH DIAMETER LIMBS TO FALL IN A HOMEOWNERS BACKYARD. |
| Jul 12, 4:20 PM EDT | HAIL 1 | 5 Sw Fries, VA | DIME TO QUARTER SIZE HAIL FELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS51 KRNK 122009
SVRRNK
VAC035-077-640-122115-
/O.NEW.KRNK.SV.W.0131.170712T2009Z-170712T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
409 PM EDT WED JUL 12 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Carroll County in southwestern Virginia...
The City of Galax in southwestern Virginia...
Eastern Grayson County in southwestern Virginia...
* Until 515 PM EDT
* At 408 PM EDT, a severe thunderstorm was located near Baywood,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Galax...
Fries...
Byllesby...
Baywood...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3674 8119 3684 8085 3664 8070 3658 8108
TIME...MOT...LOC 2008Z 205DEG 5KT 3666 8104
HAIL...1.00IN
WIND...60MPH
$$
RS2 follow-up statements
530 WWUS51 KRNK 122038 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 438 PM EDT WED JUL 12 2017 VAC035-077-640-122115- /O.CON.KRNK.SV.W.0131.000000T0000Z-170712T2115Z/ Carroll VA-City of Galax VA-Grayson VA- 438 PM EDT WED JUL 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX... At 438 PM EDT, a severe thunderstorm was located over Fries, moving northeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Galax... Fries... Byllesby... Spring Valley... and Pipers Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3675 8109 3680 8089 3665 8079 3662 8103 TIME...MOT...LOC 2038Z 205DEG 5KT 3670 8102 HAIL...<.75IN WIND...60MPH $$ RS
604
WWUS51 KRNK 122054
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT WED JUL 12 2017
VAC035-077-640-122104-
/O.CAN.KRNK.SV.W.0131.000000T0000Z-170712T2115Z/
Carroll VA-City of Galax VA-Grayson VA-
454 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3675 8109 3680 8089 3665 8079 3662 8103
TIME...MOT...LOC 2051Z 205DEG 5KT 3672 8101
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:47 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 12, 1:47 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 147 PM EDT Wed Jul 12 2017 .SYNOPSIS... A large Bermuda high will remain in control of our weather through the latter portion of the week as it pumps hot and humid air into the region, with an increasing chance for showers and thunderstorms. A cold front will then move slowly through the region Friday and Saturday with a good chance of thunderstorms, followed by improving conditions on Sunday. As another front approaches from the northwest, unsettled weather with a chance for showers and thunderstorms will return to the Appalachians and central mid Atlantic region for the first part of next week. && .NEAR TERM /THROUGH THURSDAY/... As of 245 PM EDT Wednesday... No significant change in the synoptic pattern as a Bermuda high off the coast remains in control of our weather and zonal flow aloft keeps the active track of convective complexes well off to our north. Expect any isolated cells that manage to develop from the southern Blue Ridge into the mountains of NC to dissipate early this evening with dry conditions overnight. Expect any late night fog formation to be primarily along the river valleys west of the Blue Ridge. Expect an increase in chances for showers/thunderstorms tomorrow as a weak influx of short wave energy approaches from the south and increasing moisture generates a bit more instability. Temperatures tonight will remain quite warm with low/mid 70s east of the Blue Ridge and low/mid 60s to the west. The heat stays on for Thursday with low/mid 90s east to mid 80s/around 90 west. Heat index values will once again top 100 east of the Ridge so stay hydrated and take frequent breaks when outdoors. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 245 PM EDT Wednesday... A cold front will gradually approach and then cross the area during this portion of the forecast. Moisture will continue to pool in advance of the front Thursday night through Friday. This and increased dynamics aloft with the approach of the front should allow for generous coverage of showers and storms by the afternoon on Friday, especially across the mountains. The front is expected to crosses the region Friday night into early Saturday morning. Its proximity to the area on Saturday will help maintain isolated to scattered showers and storms across primarily the southern half the area during the day Saturday. The latest Day 3 Convective Outlook from the Storm Prediction Center place a Marginal risk of severe weather over the forecast area Friday and Friday night. The greatest severe weather threat is isolated damaging winds. High temperatures will continue average about five degrees above normal during this portion of the forecast with low temperatures close to ten degrees above normal. Readings will be slightly cooler on Saturday as compared to Friday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 245 PM EDT Wednesday... During this period of the forecast an upper ridge will remain parked across Rockies and Plains States, keeping a general northwest flow pattern across our region. Within this flow regime, a series of upper level troughs will cross our area, each with the potential for accompanying daily showers and storms. By Wednesday, uncertainty grows in regards to whether or not the upper ridge makes enough progress eastward and squelch convection over our region, or we remain in the troughy regime. Our forecast will lean toward the "not" side. Temperatures during this portion of the forecast will still average above normal, but be a couple of degrees cooler on average than the days leading into the weekend. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 245 PM EDT Wednesday... Bermuda high off the coast will remain in control of our weather through the TAF period, but the pattern of diurnal convection will be trending upward as added warmth in the boundary layer and orographic affects in the mountain start to overcome the convective cap. Coverage through this evening will be sparse and confined to the southern Blue Ridge into the mountains of North Carolina and expect no impact to TAF sites. Convection by tomorrow afternoon convection will increase in coverage but will not attempt to discern particulars toward the end of the period and will simply include VCTS for sites along/west of the Blue Ridge late in the period. Expect cigs/vsbys to generally be VFR with some late night fog/stratus possible mainly at KLWB and KBCB, though the trend over the past few nights has been for minimal coverage outside of the immediate river valleys west of the Blue Ridge. Winds will generally be light through the period. Aviation Extended Discussion... Thursday there is a slightly better probability of thunderstorms in the afternoon and evening. Late night/early morning fog/low clouds are again expected Thursday night. Scattered to numerous MVFR showers and thunderstorms are possible for Friday and Saturday with the passage of a cold front. Sunday will be drier with overall VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...DS LONG TERM...DS AVIATION...MBS/DS
Hazardous weather outlook, Jul 12, 4:28 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 428 AM EDT Wed Jul 12 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-131100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 428 AM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are expected Friday afternoon and evening. A few of these could become strong to severe, with damaging wind gusts the main threat. For the remainder of the period, the probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Jul 12, 2:36 PM EDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Blacksburg VA 236 PM EDT Wed Jul 12 2017 NCZ001>003-018-019-VAZ015>017-032-033-122100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Patrick-Franklin- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Stuart, and Rocky Mount 236 PM EDT Wed Jul 12 2017 ...SLOW MOVING THUNDERSTORMS THIS AFTERNOON... Slow moving thunderstorms will form along the eastern slopes of the southwest Virginia and northwest North Carolina Blue Ridge through the afternoon. These storms are capable of producing heavy rainfall of an inch or so and gusty winds up to 40 mph as they collapse. The lifetime of these thunderstorms are around 30 minutes. Outflow boundaries from decaying storms may generate more storms into this evening for counties bordering the Blue Ridge. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:26 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.